To the Editor:
—Two interesting papers from independent sources have recently appeared in the literature.1,2 One deals with human and the other with animal drug toxicity, but the theme in both papers is similar.The first paper tells of an apple rancher who developed moderate signs of organic phosphorus poisoning after exposure to phosdrin and parathion. In the medical management of this case, the patient became more agitated and died during attempted tranquilization with promazine. The authors concluded, "The possible hazard of phenothiazine-derived drugs may outweigh their therapeutic value in the treatment of organic phosphorus poisoning."In the other paper it was reported that the "repeated administration of the phenothiazine derivatives chlorpromazine and promazine increased the toxicity of a single dose of parathion in male rats."Thus, both groups of investigators arrived at the same conclusion. However, the approach to any problem of drug toxicity involves a thorough knowledge
Calesnick B. Drug Toxicity. JAMA. 1963;184(11):903–904. doi:https://doi.org/10.1001/jama.1963.03700240095027
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: